Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 33, NWS Fort Worth, TX

July 5, 2017Collin County, Denton County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 5, 2017, 8:15 PM CDT for Collin County, Denton County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2017, 8:15 PM CDT (01:15 UTC)
Expired
Jul 5, 2017, 10:15 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Collin County, TX, Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 92 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:50 PM CDTFLASH FLOODCelina, TXPRESTON ROAD AT OWNSBY PARKWAY FLOODED
Jul 5, 8:56 PM CDTFLASH FLOOD1 Nw Melissa, TXWATER COVERING ROADWAY ON HWY 75 NEAR MILE MARKER 47.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

264 
WGUS54 KFWD 060115
FFWFWD
TXC085-121-060315-
/O.NEW.KFWD.FF.W.0033.170706T0115Z-170706T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
815 PM CDT WED JUL 5 2017

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Northeastern Denton County in north central Texas...
  Northwestern Collin County in north central Texas...

* Until 1015 PM CDT.

* At 814 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. This rainfall will lead to
  excessive water runoff and cause flash flooding. Low-lying areas
  are most vulnerable to rapidly rising water. Some low-water
  crossings may flood and become impassable.

* Some locations that will experience flooding include...
  Plano, McKinney, Frisco, Allen, The Colony, Prosper, Anna,
  Fairview, Princeton, Celina, Lucas, Pilot Point, Van Alstyne,
  Aubrey, Lowry Crossing, Krugerville, Cross Roads, Melissa, New Hope
  and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3340 9654 3312 9652 3306 9686 3321 9685
      3321 9699 3341 9698

$$

58
2 follow-up statements
189 
WGUS74 KFWD 060208
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
908 PM CDT WED JUL 5 2017

TXC121-060215-
/O.CAN.KFWD.FF.W.0033.000000T0000Z-170706T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Denton TX-
908 PM CDT WED JUL 5 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN DENTON COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3340 9654 3312 9652 3310 9684 3326 9684
      3341 9683

$$

TXC085-060315-
/O.CON.KFWD.FF.W.0033.000000T0000Z-170706T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Collin TX-
908 PM CDT WED JUL 5 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
NORTHWESTERN COLLIN COUNTY...

At 905 PM CDT, local law enforcement reported flash flooding across 
parts of northwestern Collin County. Preston Road at Ownsby Parkway 
in Celina and Monte Carlo Boulevard near US 380 in Princeton were 
flooded. Additional flash flooding is expected across northwestern 
Collin County. 

Some locations that will experience flooding include...
Plano, McKinney, Frisco, Allen, Prosper, Anna, Fairview, Princeton,
Celina, Lucas, Van Alstyne, Lowry Crossing, Melissa, New Hope and
Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3340 9654 3312 9652 3310 9684 3326 9684
      3341 9683

$$

58
475 
WGUS74 KFWD 060307
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
1007 PM CDT WED JUL 5 2017

TXC085-060316-
/O.EXP.KFWD.FF.W.0033.000000T0000Z-170706T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Collin TX-
1007 PM CDT WED JUL 5 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN COLLIN COUNTY WILL EXPIRE
AT 1015 PM CDT...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3340 9654 3312 9652 3310 9684 3326 9684
      3341 9683

$$

58

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 7:49 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 5, 7:49 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
749 PM CDT Wed Jul 5 2017

.AVIATION...
Isolated thunderstorms will continue to impact DFW Metroplex TAF
sties through 02-03z before finally dissipating. Loss of heating
will mean the demise of most remaining convection across the area
with only an isolated shower or storm expected through midnight.
Have maintained VCTS for a few hours at all airports throughout
this time frame. While winds are predominantly southerly, outflow
boundaries from convection will temporarily cause chaotic winds
of 15-20 kts in the vicinity of thunderstorms.

For the remainder of the TAF period, VFR conditions and south
winds will prevail. There is a chance for isolated storms to
develop again late tomorrow afternoon or evening, but coverage is
expected to be less than this afternoon. Have included a brief
VCTS mention at North TX TAF sites beginning at 23z.

-Stalley

&&

.DISCUSSION... /Issued 313 PM CDT Wed Jul 5 2017/

Upper level trof extending from southwest Missouri into southwest
Texas will bisect the area into Thursday. Upper ridge centered
over the western U.S. will begin to expand eastward forcing the
trof to the east as the week progresses. This will result in a
pattern change as the chances for nocturnal thunderstorms will be
decreasing.

With the upper trof overhead along with weak diffluence aloft...a
weak convergence area approximately along the I-20 corridor and
plenty of heating and instability...scattered thunderstorms will
develop this afternoon and into this evening. Short-term models
are rather bullish with overall coverage particularly along and
south of I-20. Without a good forcing mechanism...30 pops should
suffice into this evening. Overall severe threat is low...but as
is typical this time of year gusty winds and small hail will be
possible in some of the stronger storms. Locally heavy rainfall
will be possible as PWs are approaching 2 inches and movement of
storms will be rather slow.

Short-term models not near as bullish as what they have been the
last several nights as far as developing an overnight MCS.
Shortwave not evident in the water vapor so do have lower pops
tonight than has been the case for the last few nights.

As mentioned for Thursday, the upper level ridge to our west will
start to build into the region, pushing the upper level trough
eastward and creating a deformation zone across the region.
Additional isolated to scattered showers and storms will be
possible across mainly the southern half of the region. Threat
for severe weather looks minimal at this time as deep layer wind
shear will be weak and the storms will be fighting increasing dry
air in the mid and upper levels, but any showers or storms may be
capable of producing gusty winds.

Center of upper high will continue to slowly expand eastward into
the weekend though the center will remain to our west. Chances of
precip will gradually decrease though isolated to widely scattered
thunderstorms will still be possible mainly across the eastern and
southern counties as abundant moisture combines with daytime
heating. Though daytime highs will be on the increase...with the
upper high anchored to our west the hottest temperatures will also
stay to our west. Highs will be close to normal for this year with
afternoon temps reaching into the mid to upper 90s.

Wiley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    74  93  76  95  77 /  30  20  10  10   5
Waco                75  94  76  95  75 /  20  20  20  20  10
Paris               72  90  72  91  74 /  30  20   5  10   5
Denton              73  92  74  94  75 /  40  10   5   5   5
McKinney            73  91  74  94  74 /  30  20  10  10   5
Dallas              76  93  77  95  77 /  30  20  10  10   5
Terrell             73  92  74  93  74 /  30  20  10  10   5
Corsicana           75  93  75  94  75 /  30  20  20  20  10
Temple              75  94  74  94  74 /  20  20  20  20  10
Mineral Wells       72  93  72  95  73 /  30  10  10   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/58
Hazardous weather outlook, Jul 5, 3:40 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
340 PM CDT Wed Jul 5 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
340 PM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Scattered thunderstorms are possible through tonight with the best
chances generally along and south of the Interstate 20 corridor
through this evening. Widespread severe storms are unlikely,
but some storms may contain gusty winds and small hail along with
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated to scattered thunderstorms will be possible Thursday
and Friday mainly south of Interstate 20. Gusty winds and brief
heavy rain will be the primary hazards.

Isolated storms are possible across the region Saturday and Sunday
and across the eastern third of North and Central Texas Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation is possible this afternoon and evening
mainly south of the I-20 corridor.

In the hours before

Special weather statement, Jul 5, 6:13 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
613 PM CDT WED JUL 5 2017

TXZ118-052345-
Tarrant TX-
613 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TARRANT COUNTY UNTIL
645 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eagle Mountain. This storm was nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Azle, Eagle Mountain, Briar, Pecan Acres, Pelican Bay, Haslet and
Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

If on or near Eagle Mountain Lake, get out of the water and move
indoors or inside a vehicle. If you can hear thunder, you are close
enough to be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3299 9734 3292 9732 3285 9755 3299 9754
TIME...MOT...LOC 2312Z 223DEG 0KT 3289 9748

58
Local storm report, Jul 5, 6:40 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
640 PM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     FLASH FLOOD      KELLER                  32.93N  97.25W
07/05/2017                   TARRANT            TX   EMERGENCY MNGR

            WATER RESCUE BEHIND THE HOME DEPOT ON WHITLEY RD AND N.
            TARRANT PARKWAY.
Local storm report, Jul 5, 6:42 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
642 PM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     FLASH FLOOD      FORT WORTH              32.75N  97.34W
07/05/2017                   TARRANT            TX   EMERGENCY MNGR

            WATER RESCUE ON MELANIE DR IN FORT WORTH. WATER IS
            HALFWAY UP THE DOORS.
Local storm report, Jul 5, 6:43 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
643 PM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     FLASH FLOOD      FORT WORTH              32.75N  97.34W
07/05/2017                   TARRANT            TX   EMERGENCY MNGR

            WATER RESCUE AT THE INTERSECTION OF MEACHAM BLVD AND
            BLUE MOUND RD IN FORT WORTH.
Local storm report, Jul 5, 6:59 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
659 PM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     FLASH FLOOD      FORT WORTH              32.75N  97.34W
07/05/2017                   TARRANT            TX   EMERGENCY MNGR

            WATER RESCUES CONTINUE IN FT WORTH: E. LONG AVE AND N.
            CALHOUN ST AS WELL AS TERMINAL & BLUE MOUND RD.
Special weather statement, Jul 5, 6:59 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
659 PM CDT WED JUL 5 2017

TXZ102-103-060030-
Denton TX-Wise TX-
659 PM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WISE AND
NORTHWESTERN DENTON COUNTIES UNTIL 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking strong thunderstorms 10
miles west of Krum and 4 miles southwest of Sanger. These storms
were nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Denton, Sanger and Krum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3342 9701 3321 9710 3321 9752 3343 9743
TIME...MOT...LOC 2357Z 315DEG 4KT 3331 9741

58

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:01 PM CDTAreal Flood AdvisoryFWDCollin, Denton119 min
Jul 5, 9:16 PM CDTSpecial Weather StatementFWDHunt, Rockwall29 min
Jul 5, 9:22 PM CDTSpecial Weather StatementFWDTarrant23 min
Jul 5, 9:46 PM CDTSpecial Weather StatementFWDRockwall29 min
Jul 5, 10:15 PM CDTSpecial Weather StatementFWDKaufman45 min
Jul 5, 11:59 PM CDTAreal Flood AdvisoryFWDEllis, Johnson2 hr
Jul 6, 12:29 AM CDTAreal Flood AdvisoryFWDAnderson, Freestone, Leon3 hr
Jul 6, 12:48 AM CDTFlash Flood WarningFWDJohnson3 hr
Jul 6, 12:51 AM CDTAreal Flood AdvisoryFWDRains3 hr
Jul 6, 11:30 AM CDTAreal Flood AdvisoryFWDJohnson3 hr
Jul 6, 2:59 PM CDTSpecial Weather StatementFWDVan Zandt31 min
Jul 6, 3:15 PM CDTAreal Flood AdvisoryFWDVan Zandt2 hr
Jul 6, 4:37 PM CDTSpecial Weather StatementFWDDenton38 min
Jul 6, 6:09 PM CDTSpecial Weather StatementFWDHood36 min
Jul 6, 6:31 PM CDTSpecial Weather StatementFWDHood29 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.